Oregon, 2010Damaging Wind in Oregon, April 27, 2010
April 27, 2010 · NWS BOI · 1 event in 1 county or zone
A strong cold front ahead of a very cold upper low pushed through Eastern Oregon and Southwest Idaho on 27th bringing thunderstorms with strong, gusty winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front ahead of a very cold upper low pushed through Eastern Oregon and Southwest Idaho on 27th bringing thunderstorms with strong, gusty winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 27, 2:11 PM MST, 44 minutes earlier.
Area forecast discussion, Apr 27, 2:11 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
311 PM MDT TUE APR 27 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY...THUNDERSTORMS HAVE FORMED
AS OF 245 MDT IN A ZONE FROM THE LEE OF THE STEENS/DIAMOND-
FRENCHGLEN THROUGH THE LOWEST ELEVATIONS OF THE TREASURE
VALLEY/NYSSA-ONTARIO. STORMS WILL RACE TO THE NE AROUND 30 MPH AS
THE ZONE SHIFTS TO THE EAST THROUGH THIS AFTERNOON. WILL STILL BE
WATCHING FOR BOW ECHOES AND GUSTY WINDS TO AROUND 50 MPH. THIS
AREA WAS JUST AHEAD OF A COLD FRONT MOVING THROUGH CENTRAL OREGON
AND WHERE LOTS OF SUNBREAKS WERE NOTED ON THE SATELLITE IMAGERY
THROUGH THE EARLY AFTENROON. A DEEP COLD TROUGH PUSHING INLAND IS
AIDING LIFT WITH THE FRONT. A BAND OF STEADIER RAIN ORIENTED NW TO
SE FROM BAKER TO FAIRFIELD TODAY WILL CONTINUE TO LIFT THROUGH
VALLEY COUNTY TO BANNER SUMMIT THIS AFTERNOON. THE FRONT WILL
CONTINUE TO PUSH THROUGH SW IDAHO THIS EVENING WITH ISOLATED
THUNDERSTORMS AND POCKETS OF HEAVY RAIN. GUSTS T0 50 MPH WITH
STRONGER THUNDERSTORMS AS WELL AS GUSTS AROUND 45 MPH WITH THE
FRONT...AND FOR 2-4 HOURS AFTER ITS PASSAGE. THE ASSOCIATED UPPER
LEVEL TROUGH WILL CONTINUE TO PUSH INLAND FOR BRISK CONDITIONS
THROUGH THURSDAY. HIGHEST PW AND MOISTURE WILL BE WITH THE FRONT
THOUGH. POPS HIGHEST 18-06Z IN THE AFTERNOONS AND EVENING WILL
INCLUDE A THREAT OF SMALL HAIL AS WELL.
.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...UNSEASONABLY COOL
TEMPERATURES AND CHANCES OF PRECIPITATION /MAINLY ACROSS SW ID/ TO
CONTINUE THROUGH THE REMAINDER OF THE WEEK. UPPER LEVEL TROUGH
/OVER THE FORECAST AREA TODAY/ WILL DIG EASTWARD AND CLOSE OFF
OVER MONTANA AND THE DAKOTAS BY LATE THURSDAY. UPPER LOW WILL
PROGRESSIVELY BROADEN OVER THE CENTRAL U.S. THURSDAY NIGHT THROUGH
SATURDAY... LEAVING SE OREGON AND SW IDAHO UNDER BROAD CYCLONIC
FLOW ALOFT. HAVE MAINTAINED HIGHER POPS ACROSS SE OREGON THURSDAY
NIGHT AS UPPER LOW LINGERS OVER THE INTERMOUNTAIN REGION. EXPECT
FRI/SAT POPS TO BE FOCUSED NEAR LINGERING MOISTURE OVER SW IDAHO
AND DRIER CONDITIONS ACROSS SE OREGON. BY SUNDAY...CENTRAL U.S.
TROUGH WILL DIG FARTHER EAST ALLOWING UPPER LEVEL RIDGE OFF THE
PAC NW COAST TO MOVE INLAND. EXPECT WARMER TEMPERATURES
SUNDAY...BUT FORECAST HIGHS STILL 5-7 F BELOW EARLY MAY NORMALS.
MONDAY AND TUESDAY...MODELS CONTINUE TO STRUGGLE WITH THE
EXTENDED. THOUGH EACH DEPICT A RIDGE OFFSHORE...THE LATEST GFS
STILL PREFERS TO COMPRESS THE HIGH AND PUSH IT TOWARD THE PACNW
WHICH PLACES THE AREA IN A DRY AND WARM FLOW. MEANWHILE THE ECMWF
HOLDS A STRONGER VERSION OF THE RIDGE WELL OUT IN THE PACIFIC AND
ALLOWS A COLD LOW TO SPILL OVER IT...WHICH WOULD KEEP THE NW COOL
AND WET. NATIONAL GUIDANCE FAVORS THE EC ENSEMBLES WHICH HAVE
CONSISTENTLY DEPICTED A HIGH AMPLITUDE LONGWAVE RIDGE IN THE
SOUTHEASTERN PORTION OF THE CONUS...A SCENARIO THAT TENDS TO
MAINTAIN A TROUGH OVER THE WEST. FINAL DECISION WAS TO FOLLOW THE
CONSISTENT ECMWF ALBEIT CONSERVATIVELY...WITH NEAR CLIMATOLOGY
POPS AND SLIGHTLY BELOW CLIMO TEMPERATURES.
MONDAY AND TUESDAY...MODELS CONTINUE TO STRUGGLE WITH THE
EXTENDED. THOUGH EACH DEPICT A RIDGE OFFSHORE...THE LATEST GFS
STILL PREFERS TO COMPRESS THE HIGH AND PUSH IT TOWARD THE PACNW
WHICH PLACES THE AREA IN A DRY AND WARM FLOW. MEANWHILE THE ECMWF
HOLDS A STRONGER VERSION OF THE RIDGE WELL OUT IN THE PACIFIC AND
ALLOWS A COLD LOW TO SPILL OVER IT...WHICH WOULD KEEP THE NW COOL
AND WET. NATIONAL GUIDANCE FAVORS THE EC ENSEMBLES WHICH HAVE
CONSISTENTLY DEPICTED A HIGH AMPLITUDE LONGWAVE RIDGE IN THE
SOUTHEASTERN PORTION OF THE CONUS...A SCENARIO THAT TENDS TO
MAINTAIN A TROUGH OVER THE WEST. FINAL DECISION WAS TO FOLLOW THE
CONSISTENT ECMWF ALBEIT CONSERVATIVELY...WITH NEAR CLIMATOLOGY
POPS AND SLIGHTLY BELOW CLIMO TEMPERATURES.
&&
.AVIATION...AREAS OF MVFR /AND LOCAL IFR/ IN RAIN SHOWERS AND
ISOLATED THUNDERSTORMS THROUGH 06Z. SUSTAINED S-W SURFACE WINDS WILL
AVERAGE 15-25 KTS...WITH LOCAL GUSTS TO 45 KTS THROUGH 04Z. EXPECT
MODERATE RAIN...IFR CIGS AND ERRATIC WIND SHIFTS IN THE VICINITY OF
STORMS. STRONG SOUTHWESTERLY FLOW ALOFT. AFTER 06Z...WINDY
CONDITIONS AND MVFR SHOWERS WILL PERSIST. SNOW LEVELS DROPPING TO
AROUND 4500 FT OVERNIGHT...FOR IFR SNOW SHOWERS AT KMYL BY EARLY
MORNING.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ015-029-030.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ016.
OR...WIND ADVISORY UNTIL 8 PM MDT /7 PM PDT/ THIS EVENING ORZ061-063.
&&
WEATHER.GOV/BOISE
SHORT TERM...VM
LONG TERM....MT/BB
AVIATION.....MTHazardous weather outlook, Apr 27, 8:14 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
914 AM MDT TUE APR 27 2010
IDZ015-016-029-030-ORZ061-063-281515-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
914 AM MDT TUE APR 27 2010 /814 AM PDT TUE APR 27 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
...WIND ADVISORY...A COLD FRONT WILL MOVE THROUGH THE AREA TODAY
BRINGING VERY WINDY CONDITIONS TO MUCH OF FAR SOUTHEAST OREGON AND
PARTS OF FAR SOUTHWEST AND SOUTH CENTRAL IDAHO. SUSTAINED WINDS
OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL BE FROM THE SOUTH
THEN SHIFT TO WEST THIS AFTERNOON INTO THIS EVENING. THESE WINDS
WILL PRESENT A TRAVEL PROBLEM FOR HIGH PROFILE VEHICLES. BLOWING
DUST WILL LOCALLY REDUCE VISIBILITY AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COOL WET WEATHER WILL CONTINUE WEDNESDAY THROUGH FRIDAY WITH
DRYING OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER IN ACCORDANCE WITH
STANDARD OPERATING PROCEDURES.
IDZ011>014-028-033-ORZ062-064-281515-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-CAMAS PRAIRIE-UPPER WEISER RIVER-
BAKER COUNTY-LOWER TREASURE VALLEY OR-
914 AM MDT TUE APR 27 2010 /814 AM PDT TUE APR 27 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE OVER THE REGION TODAY SPREADING
PRECIPITATION INTO THE AREA ALONG WITH COOLER TEMPERATURES AND
BREEZY SOUTHEAST TO WEST WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COOL WET WEATHER WILL CONTINUE WEDNESDAY THROUGH FRIDAY WITH
DRYING OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 27, 12:03 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
103 PM MDT TUE APR 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM NON-TSTM WND GST EMMETT 43.87N 116.49W
04/27/2010 M49.00 MPH GEM ID COCORAHS
1043 AM NON-TSTM WND GST ROME 42.83N 117.62W
04/27/2010 M52.00 MPH MALHEUR OR ASOS
PREFRONTAL SW WIND GUST.
1224 PM NON-TSTM WND GST ROME 42.83N 117.62W
04/27/2010 M50.00 MPH MALHEUR OR ASOS
WINDS UP AND DOWN AHEAD OF COLD FRONT.
&&
VMILLSLocal storm report, Apr 27, 12:25 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
125 PM MDT TUE APR 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM NON-TSTM WND GST 15 W FIELDS 42.25N 118.97W
04/27/2010 M55.00 MPH HARNEY OR MESONET
BASQUE HILLS RAWS...SUSTAINED 38 MPH WITH GUST TO 55 MPH.
ELEVATION 5080 FT.
0122 PM NON-TSTM WND GST 18 SE ROME 42.63N 117.39W
04/27/2010 M46.00 MPH MALHEUR OR MESONET
GRASSY MOUNTAIN RAWS...ELEVATION 4560 FT. SUSTAINED 25
MPH WITH GUST TO 46 MPH.
&&
MTHIMMESThunderstorm Wind, Malheur
- When
- April 27, 2:55 PM MST to 3:20 PM MST
- Where
- Malheur County, Rome State Arpt to 5 mi NE of Rome State Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.580, -117.880
The ASOS at Rome recorded a wind gust of 66 MPH from the southwest.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 27 to 28, 2010$310,000 · 91 kt wind · 9 events
- High Wind and Strong Wind in California, April 27 to 29, 20101 injured · $135,000 · 65 kt wind · 12 events
- Damaging Winds in South Carolina, April 27, 20101 injured · $148,000 · 83 kt wind · 10 events
- High Wind in Nevada, April 27, 2010$265,000 · 84 kt wind · 4 events
- Winter Storm and Winter Weather in Vermont, April 27 to 28, 2010$150,000 · 13 events
- Hail and Damaging Winds in Georgia, April 27, 2010$135,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Nevada, April 27 to 28, 2010$125,000 · 59 kt wind · 7 events
- Winter Storm and Winter Weather in New York, April 27 to 28, 2010$65,000 · 8 events
- Dust Storm and High Wind in Nevada, April 27, 20102 injured · 66 kt wind · 10 events
- Hail and Damaging Wind in South Carolina, April 27, 20101.25 in hail · 9 events
- Frost and Freeze in New York, April 27 to 28, 20108 events
- Hail and Damaging Winds in Tennessee, April 27, 2010$7,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228006.